Wyoming, 2016Damaging Winds in Wyoming, July 6, 2016
July 6, 2016 · NWS CYS · 2 events in 2 counties and zones
Thunderstorms produced damaging winds across portions of Converse and Niobrara counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds across portions of Converse and Niobrara counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 11:44 AM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 6, 11:44 AM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1244 PM MDT WED JUL 6 2016
.UPDATE...
Issued at 1243 PM MDT Wed Jul 6 2016
Sfc pressure falls continue to become more widespread across the
forecast area, both in response to sfc heating under mostly sunny
skies and to the upper level trough moving across the northern
Rockies. Winds along and west of the Laramie Range have become
quite breezy as a result, with gusts upwards of 40 mph observed
across this area. Humidities across this area are on the downward
trend as well, and think over the next few hours will see these
conditions spread to the nearby eastern plains as the lee
trough/dryline shifts east ahead of the progressive upper wave.
So, will hold steady with the Red Flag Warning for now, although
am monitoring for possible expansion into the southern Nebraska
panhandle depending on the eventual eastward progression of the
lee trough/dryline.
Regarding storm potential, satellite imagery shows vigorous cu
over the northern Laramie Range as well as across Laramie County,
likely on the leading edge of the dryline. Should see initiation
over the next couple of hours as this boundary pushes east, with
best severe potential still looking to be across the far eastern
panhandle counties where dew points are upper 50s/low 60s within
southeastern flow. Certainly concerned for the possibility of
large hail and damaging winds from any storms that feed off this
environment, but enhanced 0-1km shear here could lend to a threat
for a tornado as well, namely along the Pine Ridge and vicinity.
Will monitor trends closely through the afternoon.
.SHORT TERM...(Today through Friday)
Issued at 345 AM MDT Wed Jul 6 2016
Lingering convection continues to dissipate as it shifts off to
the east early this morning. Skies will continue to become mostly
clear thru the rest of the morning hours. Two main forecast
challenges today will be critical fire conditions across much of
southeast Wyoming and the potential for severe thunderstorms
across the northern Nebraska Panhandle. The culprit for both is a
shortwave that will accelerate east thru Montana today. At the
surface...upstream lee-side pressure falls are already occurring
early this morning as the sfc reflection takes shape. The
developing sfc low will slide east into the western Nebraska
Panhandle by 00z. As this occurs, dryline will surge east across
the SE Wyoming plains and into the western Nebraska Panhandle by
afternoon. Behind the dryline, dew points will plummet into the
upper 20s/low 30s which when combined with upper 80s/low 90s for
highs will yield humidities in the 10-15 percent range.
Additionally, deep-mixing up towards 20 kft MSL in the PBL will
tap into winds that will gust to 25-35 mph. These conditions will
be enough to warrant an upgrade to a Red Flag Warning for lower
elevation zones where fuels are critical...FWZ301-310.
Forecast challenge #2 - Severe Thunderstorm Potential in the
northern Nebraska Panhandle. Dew point pooling ahead of the
dryline and eventually a southward propagating front will yield
progd sbcapes of 2500-3500 j/kg. These instabilities along with
deep layer shear of 35-45 knots will be sufficient for severe
thunderstorms. The key with today's severe thunderstorm potential
will be the timing of the dryline surge. If it occurs earlier,
convection doesn't get going until it moves east of our CWA. Later
and we have more widespread severe convection in the panhandle.
For now followed HRRR timing, keeping initiation northeast of the
North Platte River Valley between 1-3 PM with best strengthening
potential Chadron-Alliance thereafter. Added severe wording to
the forecast in these areas to account for this scenario. These
storms will likely be moving a pretty good clip...east at 30-35
mph or so. So although, weak convection will linger into the
evening hours, the severe weather potential should diminish
quickly by around 6 PM as best ingredients shift towards central
Nebraska.
Aforementioned shortwave will move into the Dakotas on Thursday
expect a dry and breezy day with NW winds that will gust 20-35
mph. Return flow develops quickly for Friday and aside from a few
showers/weak thunderstorms over far southeast WY, expect dry but
warmer conditions to ensue.
.LONG TERM...(Friday Night through Tuesday)
Issued at 345 AM MDT Wed Jul 6 2016
Upper ridge axis will drift east of the CWA Friday night and
Saturday as a potent upper low moves to just offshore of the
Pacific nw. Weak impulses lifting northeast ahead of the upper low
combined with some increased moisture moving northward should set
off at least isolated convection mainly over the plains Saturday
afternoon. Similar setup for Sunday as the upper low drifts east
into the northern Rocky mtns with convection looking to focus on a
surface trough that should be over the Nebraska Panhandle. Also
fairly windy over western parts of the CWA Sunday as stronger mid
level winds mix down in favorable southwesterly flow so could be
some fire weather concerns then. The upper system becomes
negatively tilted while lifting northeast over Montana Monday
while a decent cold front for July sweeps east across the CWA
Sunday night bringing breezy and cooler conditions Monday. Mainly
dry Tuesday with temperatures close to seasonable averages.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM MDT Wed Jul 6 2016
VFR conditions through the taf period. Isolated thunderstorms will
be possible at CDR by late afternoon. Southwesterly winds will
gust to 20-30 kts across southeast WY through the afternoon. A
front will push across the region tonight with winds becoming
northwesterly.
&&
.FIRE WEATHER...
Issued at 345 AM MDT Wed Jul 6 2016
A critical fire weather day ahead as a very dry, breezy and warm
air mass surges east today. West winds gusting 25-35 mph will
further dry out the air mass in downsloping conditions east of the
Laramie Range. A Red Flag Warning has been issued for fire weather
zones 301 and 310 (southeast WY plains east of the Laramie Range)
where these critical weather conditions intersect with cured
fuels. The worst of these conditions will be across the western
side of these zones from Converse, Platte and Laramie Counties.
Additionally, a few high-based showers/storms will be possible
Rawlins-Douglas-Lusk later today. A cold front will slide south
tonight, turning winds northwesterly for Thursday and bringing an
end to fire weather concerns at least through the end of the week.
Critical conditions may return again over the weekend (especially
Sunday).
&&
.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-310.
NE...None.
&&
SHORT TERM...CAH
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...CAH
Hazardous weather outlook, Jul 6, 1:42 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT WED JUL 6 2016
WYZ101>119-072045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
242 PM MDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EVENING. A FEW STORMS COULD BECOME STRONG WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-072045-
DAWES-BOX BUTTE-
242 PM MDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR DAWES AND BOX BUTTE
COUNTIES. SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE
EVENING...WITH THE STORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ019>021-054-055-095-096-072045-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-
242 PM MDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EVENING. A FEW STORMS COULD BECOME STRONG WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 6, 1:15 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT WED JUL 6 2016
WYZ102-107-108-062100-
NIOBRARA COUNTY WY-GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
215 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN...SOUTH CENTRAL
NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 300 PM MDT...
AT 214 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF RAWHIDE BUTTES...OR 18 MILES SOUTHWEST OF LUSK...MOVING
EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RAWHIDE BUTTES AROUND 230 PM MDT.
LAT...LON 4250 10476 4260 10479 4282 10427 4249 10411
TIME...MOT...LOC 2014Z 255DEG 32KT 4255 10469
RUBIN
Special weather statement, Jul 6, 1:55 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT WED JUL 6 2016
WYZ101-102-062145-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
255 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 345 PM MDT...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF MANNING RANCH...OR 31 MILES NORTHEAST OF
DOUGLAS... MOVING EAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LANCE CREEK AROUND 320 PM MDT.
LAT...LON 4306 10506 4313 10509 4345 10450 4305 10427
TIME...MOT...LOC 2055Z 253DEG 38KT 4311 10500
RUBIN
Special weather statement, Jul 6, 2:07 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT WED JUL 6 2016
NEZ095-WYZ102-108-062200-
NORTH SIOUX NE-NIOBRARA COUNTY WY-GOSHEN COUNTY WY-
307 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX...NORTHEASTERN
GOSHEN AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 400 PM MDT...
AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF HARRISON...OR 18 MILES EAST OF LUSK...MOVING EAST AT 35
MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HARRISON AROUND 330 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE VAN TASSELL.
LAT...LON 4259 10415 4274 10423 4300 10370 4261 10353
TIME...MOT...LOC 2107Z 249DEG 28KT 4268 10410
RUBIN
Special weather statement, Jul 6, 2:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT WED JUL 6 2016
NEZ002-095-062230-
NORTH SIOUX NE-DAWES NE-
343 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND
NORTHWESTERN DAWES COUNTIES UNTIL 430 PM MDT...
AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT ROBINSON CAMPGROUND...OR 30 MILES WEST OF CHADRON...MOVING EAST
AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CRAWFORD AROUND 355 PM MDT.
WHITNEY LAKE AROUND 405 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FORT ROBINSON AND
WHITNEY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR THE PANHANDLE
OF NEBRASKA.
LAT...LON 4266 10364 4276 10367 4299 10315 4262 10303
TIME...MOT...LOC 2143Z 259DEG 36KT 4273 10358
RUBIN
Thunderstorm Wind, Niobrara
- When
- July 6, 2:50 PM MST to 2:52 PM MST
- Where
- Niobrara County, 2 mi SW of Redbird
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -104.318
Estimated 60 mph wind gusts snapped large tree limbs.
Thunderstorm Wind, Converse
- When
- July 6, 6:40 PM MST to 6:41 PM MST
- Where
- Converse County, Bill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -105.270
Estimated 65 mph wind gusts were reported at Bill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652178, 652179.